Alert archive / South Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Wilmington, NC

September 16, 20184 counties in South Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 16, 2018, 8:17 AM EDT for 4 counties in South Carolina. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2018, 8:17 AM EDT (12:17 UTC)
Expired
Sep 16, 2018, 4:15 PM EDT
In force
8 hr
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
None

Counties Darlington County, SC, Dillon County, SC, Marion County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 10:25 AM EDTFLASH FLOOD1 Ene Marion, SCFLOODING IN STREETS AND AT BUSINESSES ALONG US-76 NEAR METAL ST
Sep 16, 11:50 AM EDTFLASH FLOOD2 Se Bennettsville, SCFLASH FLOODING WITH WATER OVER THE HIGHWAY IN MARLBORO COUNTY NEAR BENNETTSVILLE HIGHWAY 15/401.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 128 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WGUS52 KILM 161217
FFWILM
SCC031-033-067-069-162015-
/O.NEW.KILM.FF.W.0019.180916T1217Z-180916T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
817 AM EDT SUN SEP 16 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Dillon County in northeastern South Carolina...
  Northeastern Darlington County in northeastern South Carolina...
  Marion County in northeastern South Carolina...
  Marlboro County in northeastern South Carolina...

* Until 415 PM EDT Sunday.

* At 815 AM EDT, Department of Transportation officials reported 
  Interstate 95 in Dillon County has closed due to flooding from 
  heavy rain. Radar is estimating 6 to 9 inches of rain has fallen 
  in the past 12 hours. Flash flooding is expected.

* Some locations that will experience flooding include...
  Bennettsville, Marion, Dillon, Mullins, Mccoll, Latta, Lake View,
  Clio, Sellers, Fork, Blue Brick, Zion, Hamer, Mont Clare,
  Brownsville, South Of The Border, Gapway, Rains, Chavistown and
  Minturn.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Never drive your vehicle into areas where
the water covers the road. Flood waters are usually deeper than they
appear. Flowing water may be powerful enough to sweep vehicles off
the road.

A Flash Flood Warning means that dangerous flooding is imminent or
occurring.  Residents within the warned area should take immediate
precautions to protect life and property.

&&

LAT...LON 3481 7968 3431 7908 3418 7919 3406 7925
      3398 7933 3412 7952 3418 7957 3423 7955
      3429 7960 3431 7967 3429 7968 3430 7973
      3427 7975 3448 8006 3449 7988 3453 7983
      3461 7981 3461 7978 3469 7987 3481 7993

$$

TRA
1 follow-up statement
275 
WGUS72 KILM 161438
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
1038 AM EDT SUN SEP 16 2018

SCC031-033-067-069-162015-
/O.CON.KILM.FF.W.0019.000000T0000Z-180916T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dillon SC-Darlington SC-Marion SC-Marlboro SC-
1038 AM EDT SUN SEP 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
DILLON...NORTHEASTERN DARLINGTON...MARION AND MARLBORO COUNTIES...

At 1035 AM EDT, heavy rain and life-threatening flash flooding 
continues across the warned area. The Department of Transportation 
reports Interstate 95 and portions of Highway 301 are closed near 
Dillon. As heavy rain continues, flash flooding may expand in area 
affected and in severity through the day.

Some locations that will experience flooding include...
Bennettsville, Marion, Dillon, Mullins, Mccoll, Latta, Lake View,
Clio, Sellers, Fork, Blue Brick, Zion, Hamer, Mont Clare,
Brownsville, South Of The Border, Gapway, Rains, Chavistown and
Minturn.

Additional rainfall amounts of 4 to 8 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Never drive your vehicle into areas where
the water covers the road. Flood waters are usually deeper than they
appear. Flowing water may be powerful enough to sweep vehicles off
the road.

A Flash Flood Warning means that dangerous flooding is imminent or
occurring.  Residents within the warned area should take immediate
precautions to protect life and property.

&&

LAT...LON 3481 7968 3431 7908 3418 7919 3406 7925
      3398 7933 3412 7952 3418 7957 3423 7955
      3429 7960 3431 7967 3429 7968 3430 7973
      3427 7975 3448 8006 3449 7988 3453 7983
      3461 7981 3461 7978 3469 7987 3481 7993

$$

TRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:22 AM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 16, 5:22 AM EDT, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Wilmington NC
522 AM EDT Sun Sep 16 2018

.SYNOPSIS...
Tropical Storm Florence, now downgraded to a depression,
centered inland across South Carolina, will drift to the west
through today bringing additional significant rainfall to the
Carolinas. A drying trend will follow through this week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Sunday...Florence, now a depression, will move on
a steady clip westward toward the southern Appalachians as it
weakens through today. A Tornado Watch remains in effect and we
have had several spin ups overnight leading to Tornado Warnings,
mainly moving on shore in torrential rain bands between the tip
of Cape Fear and Wrightsville Beach. The outer circulation and
some rainbands will continue to affect the area with periods of
torrential rain. The rainfall rates in these rainbands were 1 to
3 inches per hour. A Flash Flood Watch remains in effect until
this evening and a fairly large Flash Flood Warning covers all
of our NC zones across our local forecast area. Flash flooding
was already occurring across the area and any additional
torrential rainfall will increase the severity of flash
flooding.

Plenty of moisture will continue to feed up in a deep southerly
tropical flow with Pcp water values remaining up around 2.5
inches through this afternoon with only a gradual drop off
through tonight down close to 2.25 inches by morning. Models
showing axis of heaviest rain in a fairly persistent rainband
running from tip of Cape Fear NW to Bladen county and portions
of Pender County through tonight, but other embedded heavier
rain showers will be possible farther in other areas, as well.
Could see an additional 5 to 10 inches in this almost stationary
rainband through tonight.

This should be the final day of gusty winds and rain from the
remnants of Florence, with gradual improvement thereafter.
Should see drier air making its way in through the mid levels
through tonight. Temps in the mid to upper 70s will not increase
much today, running into the lower 80s this afternoon.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Deep layer southwesterly flow only
becoming peripherally related to Florence on Monday. Though this
flow will not offer up much in the way of forcing low level
moisture will be adequate for some pretty high chance POPs
though luckily QPF prospects appear low if for no other reason
some increasingly dry mid level air. Mid level troughiness
sweeps across the area pushing a cold front through on Tuesday.
A few showers will be possible but once again mid level dry air
should limit their coverage and their QPF potential.
Temperatures will be just a few degrees above climatology by day
but quite elevated by night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 430 PM Saturday...Backdoor cold front comes through on
Wednesday likely with little fanfare but lowering rain chances and
aiding in drying the area out. Surface and mid level high pressure
progress slowly eastward late in the period keeping temperatures
seasonable and rain chances minimized; with only a small increase in
moisture/return flow.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 06Z...Rainbands running around Tropical Storm Florence
will continue to produce periods of torrential rain with IFR
conditions early this morning but improving to MVFR. The main
band this morning will be moving from S-SE to N-NW across mainly
ILM with some intermittent shra over MYR/CRE. Visibilities
could go as low as a half mile in the torrential rain. Looks
like FLO and LBT will run in between heaviest rain bands over
the next several hours. Winds along the coast still gusting to
25 to 30 kts with some higher gusts to 40 kts at times, but only
in the stronger convection in rain bands. Look for improving
conditions with winds diminishing through today and raised
ceilings and vsbys toward end of TAF period.

Extended Outlook...Gradual improvement east to west into
Monday. VFR Tue-Thurs.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Sunday...Last advisory for Tropical Storm Florence
as it has now weakened to a depression. A Small Craft Advisory
was issued to account for elevated seas and winds which will
continue through today as the remnants of Florence makes its way
westward toward the Southern Appalachians. Essentially, winds
and seas will diminish through tonight, with seas starting out
around 9 to 12 ft and dropping to 6 to 8 by this evening and
down to 4 to 6 ft by daybreak Monday. Winds up near 20 to 30 kts
with a few gale force gusts lingering this morning, will drop
to around 15 kts through tonight.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Wind will be out of the southwest on
Monday as Florence becomes an open trough and high pressure sits
over the western Atlantic. As this through flatten on Tuesday
the increased westerly flow will help to push a cold front
across the area. SW wind will turn to the W, possibly veering a
little more. The FROPA will bring a small uptick in wind and
seas but no flags or headlines are expected.

LONG TERM /WEDNESDAY THROUGH THURSDAY/...
As of 430 PM Saturday...A cold front will sag south across the
area Wednesday and usher in northerly winds. These will veer to
easterly on Thursday as the center of the high progresses
eastward. Seas will average 3 ft.

&&

.CLIMATE...
Wind gusts at the Wilmington International Airport reached 105
mph in the eyewall of Hurricane Florence Friday morning. This
has been the highest wind gust measured since Hurricane Helene
struck the Port City on September 27, 1958.

Peak Wind Gusts      Date            Storm
    105 mph        9/14/2018    Hurricane Florence
     70 mph        10/8/2016    Hurricane Matthew
     66 mph        8/27/2011    Hurricane Irene
     74 mph        8/16/2004    Hurricane Charley
     86 mph        9/16/1999    Hurricane Floyd
     74 mph        8/26/1998    Hurricane Bonnie
     86 mph        9/5/1996     Hurricane Fran
     70 mph        7/12/1996    Hurricane Bertha
     74 mph        9/13/1984    Hurricane Diana
     97 mph        9/11/1960    Hurricane Donna
    135 mph        9/27/1958    Hurricane Helene
     83 mph        8/12/1955    Hurricane Connie
     98 mph       10/15/1954    Hurricane Hazel

The barometric pressure at the Wilmington airport reached 28.51
inches, or 965.5 millibars, now the fourth lowest pressure ever
measured in Wilmington.

Lowest Pressure       Date           Storm
959.7 millibars    9/16/1999    Hurricane Floyd
961.4 millibars    9/5/1996     Hurricane Fran
962.1 millibars    9/11/1960    Hurricane Donna
965.5 millibars    9/14/2018    Hurricane Florence
969.9 millibars    8/26/1998    Hurricane Bonnie

At Wrightsville Beach, the National Ocean Service gauge on
Johnnie Mercer Pier measured a pressure of 28.33 inches, or 959.2
millibars as Hurricane Florence came ashore.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through this evening for SCZ017-023-024-032-
     033-039-054>056-058-059.
     High Rip Current Risk through late Monday night for SCZ054-056.
NC...Flash Flood Watch through this evening for NCZ087-096-099-
     105>110.
     High Rip Current Risk through late Monday night for NCZ106-108-
     110.
     Coastal Flood Advisory until 7 AM EDT this morning for NCZ107.
MARINE...Small Craft Advisory until 8 AM EDT Monday for AMZ250-252-254-
     256.

&&

NEAR TERM...RGZ
SHORT TERM...MBB
LONG TERM...III
AVIATION...RGZ
Hazardous weather outlook, Sep 16, 8:05 AM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
805 AM EDT Sun Sep 16 2018

AMZ250-252-254-171215-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
805 AM EDT Sun Sep 16 2018

...TORNADO WATCH 379 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-058-059-171215-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Central Horry-Northern Horry-
805 AM EDT Sun Sep 16 2018

...TORNADO WATCH 379 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-171215-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
805 AM EDT Sun Sep 16 2018

...TORNADO WATCH 379 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   High Rip Current Risk.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ039-055-171215-
Williamsburg-Inland Georgetown-
805 AM EDT Sun Sep 16 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ256-171215-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
805 AM EDT Sun Sep 16 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-171215-
Coastal Georgetown-
805 AM EDT Sun Sep 16 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 16, 7:39 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
739 AM EDT SUN SEP 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     FLASH FLOOD      1 NNW SMITH CREEK       34.28N  77.87W
09/16/2018                   NEW HANOVER        NC   PUBLIC

            WATER FLOWING ACROSS THE ROAD AT GORDON RD. AND COLLEGE
            RD. IN WILMINGTON, NC. ROAD IS IMPASSABLE.

&&

EVENT NUMBER ILM1800284

21
Local storm report, Sep 16, 7:50 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
750 AM EDT SUN SEP 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      1 SE OGDEN              34.25N  77.78W
09/16/2018                   NEW HANOVER        NC   PUBLIC

            ROAD IS WASHED OUT AT MIDDLE SOUND LOOP NEAR THE
            ANCHORS BEND MARINA IN WILMINGTON, NC. ROAD IS
            IMPASSABLE.

&&

EVENT NUMBER ILM1800285

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:55 PM EDTFlash Flood WarningILMDillon8 hr
Sep 16, 5:23 AM EDTFlash Flood WarningILMDillon, Horry, Marlboro8 hr
Sep 16, 6:37 AM EDTAreal Flood AdvisoryILMDarlington, Dillon, Florence, Horry, Marion, Marlboro3 hr
Sep 16, 10:25 AM EDTSpecial Weather StatementILMHorry20 min
Sep 16, 11:13 AM EDTFlash Flood WarningILMDarlington, Florence5 hr
Sep 16, 11:16 AM EDTAreal Flood AdvisoryILMFlorence, Georgetown, Horry, Marion5 hr
Sep 16, 11:28 AM EDTFlash Flood WarningILMGeorgetown, Horry, Marion5 hr
Sep 16, 11:50 AM EDTTornado Warning Tornado observedILMHorry25 min
Sep 16, 12:13 PM EDTTornado WarningILMHorry32 min
Sep 16, 12:14 PM EDTTornado WarningILMHorry31 min
Sep 16, 12:25 PM EDTTornado WarningILMDillon, Marlboro35 min
Sep 16, 12:40 PM EDTTornado WarningILMFlorence21 min
Sep 16, 12:41 PM EDTTornado Warning Considerable damage threatILMHorry24 min
Sep 16, 3:13 PM EDTSpecial Weather StatementILMDillon32 min
Sep 16, 3:15 PM EDTTornado WarningILMDillon, Marlboro45 min
Sep 16, 3:26 PM EDTTornado WarningILMDillon, Marion49 min
Sep 16, 3:58 PM EDTTornado WarningILMDillon47 min
Sep 16, 4:00 PM EDTFlash Flood WarningILMDarlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more8 hr
Sep 16, 5:58 PM EDTTornado WarningILMDillon32 min
Sep 16, 7:46 PM EDTFlash Flood WarningILMHorry4 hr

Nearby

Flash Flood Warnings in South Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.